Flash Flood, Craig
- When
- February 22, 7:00 AM EST to 8:00 AM EST
- Where
- Craig County, Paint Bank
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Heavy rain over a long period of time caused small stream and urban flooding. A man who had been rescued once from the North Fork of the Roanoke River, returned to his truck with his father, and attempted to recover items from the truck.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rain over a long period of time caused small stream and urban flooding. A man who had been rescued once from the North Fork of the Roanoke River, returned to his truck with his father, and attempted to recover items from the truck. They remained trapped in the flood waters for several hours. The son died later that night in the hospital from hypothermia. Small stream and urban flooding was also reported across Botetourt, Pulaski, Patrick, Smyth, Rockbridge, Tazewell, Campbell, Franklin, Alleghany, Craig, Bland, Floyd, Amherst, and Roanoke counties. One man was killed when he tried to cross a low water bridge over Tinker Creek in Vinton. He was swept about 200 feet downstream and died. In addition nearly 3 million dollars in damage was reported to homes and business due to the flooding in Roanoke County, including Salem and the city of Roanoke. In Wythe County, flood waters caused damage to several homes. Across all the counties listed above numerous roads were closed by slowly rising flood waters.Flash flooding early on the morning of the 22nd in Paint Bank washed out Peters Mountain Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 3:36 AM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 336 AM EST SAT FEB 22 2003 LOTS HAPPENING WEATHER WISE ACROSS THE REGION IN THE NEXT 24 HOURS. SAT PIX AND RADAR MOSAICS INDICATING PLENTY OF RAIN HEADED TOWARD THE CWA AHEAD OF SOUTHERN CONVECTION. WARM FRONT WITH SYSTEM STILL LOCATED WELL TO THE SOUTH OF THE FA AND WILL STRUGGLE NORTHWARD WITH INSITU DAMMING HANGING VERY TOUGH AIDED BY RAIN COOLED AIR. SUSPECT THAT FRONT MAY MAKE A RUN TOWARD THE FAR SOUTHERN SECTIONS LATE TODAY AND THANKS TO COORDINATION WITH SPC...WILL CUT BACK THUNDER CHANCES TO JUST THE FAR SOUTH. WIND SHEAR VERY IMPRESSIVE IN THIS AREA THOUGH AND ANY CONVECTION WILL HAVE TO BE CAREFULLY WATCHED FOR ROTATION. NEXT...PLENTY OF RAIN ALREADY HAS FALLEN OVER THE WESTERN HALF OF THE CWA WITH HEAVIEST BATCH AGAIN EXPECTED TO AFFECT THAT AREA TODAY. FLOOD WATCHES REMAIN IN EFFECT WITH MODERATE TO HEAVY RAIN EXPECTED AT LEAST INTO THE AFTERNOON BEFORE SLOWLY TAPERING OFF. NOT EXPECTING WIDESPREAD WARM SECTOR WINDS...BUT HIGHER TERRAIN COULD SEE SOME GUSTS PAST 40 MPH IN THE NRN MTNS IN NC AND HIGHER ELEVATIONS ALONG THE BLUE RIDGE. COLD FRONT CROSS THE CWA OVERNIGHT WITH STRONG CAA ADVECTION AND SOME OF THE BEST PRESSURE RISES WEVE SEEN IN SOME TIME REACHING INTO THE WEST BY LATE EVENING. HAVE GONE WITH A WIND ADVISORY IN SERN WV AND TAZEWELL COUNTY WHERER UPSLOPE OFTEN LIMITS WIND STRENGTH...BUT HAVE HOISTED HIGH WIND WARNINGS FOR EVERY WHERE ELSE WITH H8 WINDS BETWEEN 50-65KTS TONIGHT AND SUNDAY. SATURATED GROUND WILL ALSO MAKE IT MUCH EASIER FOR TREES TO BE TOPPLED. POWER OUTAGES MAY END UP WIDESPREAD IN THE MOUNTAINS TONIGHT. NOT MUCH OF A BREAK FROM THE WEATHER AS NEXT WEAK SYSTEM SLIDES TO THE NORTH ON MONDAY...FOLLOWED BY A BRIEF SHOT OF MORE STRONG WINDS AND CAA. IN THE EXTENDED HAVE INTRODUCED SNOW A BIT EARLIER BASED ON CONSISTENCY OF GFS OVER THE LAST 24 TO 36 HOURS. THATS IT FOR NOW. HAVE A GOOD ONE. .RNK... NC...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES NCZ001>006... NCZ018>020. VA...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES VAZ009>020... VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. FLOOD WATCH FOR TODAY FOR ZONES VAZ007...VAZ009>014...VAZ018>020... VAZ022>024. WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONE VAZ007. WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ042>045. WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONES WVZ042>045. NOGUEIRA
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 410 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA. .DAY ONE...SATURDAY. A FLOOD WATCH IS IN EFFECT TODAY FOR SOUTHEASTERN WEST VIRGINIA...THE VIRGINIA MOUNTAIN EMPIRE...THE ALLEGHANY HIGHLANDS...MUCH OF THE NEW RIVER VALLEY...AND THE SOUTHERN SHENANDOAH VALLEY. RUNOFF FROM BOTH RAIN AND SNOWMELT MAY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. A STORM SYSTEM MOVING NORTH FROM THE GULF OF MEXICO WILL CONTINUE TO SPREAD RAIN INTO THE REGION THROUGH TODAY. RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES COMBINED WITH THE SNOW MELT...COULD LEAD TO FLOODING...ESPECIALLY OVER FAR SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. ADDITIONALLY...AS A WARM FRONT APPROACHES THE AREA LATE TODAY...THE POTENTIAL EXISTS FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHSIDE VIRGINIA AND NORTHWESTERN NORTH CAROLINA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... AS A COLD FRONT CROSSES THE REGION TONIGHT WINDS ARE EXPECTED TO BECOME VERY STRONG FROM THE WEST AND NORTHWEST AND CONTINUE THROUGH SUNDAY. WINDS OF 20 TO 45 MPH WITH GUSTS TO 60 MPH AND GREATER CAN BE EXPECTED. WITH THE GROUND LOOSENED FROM MELTING SNOW AND HEAVY RAIN...TREES WILL MORE EASILY BE TOPPLED IN THE STRONG WINDS. WIDESPREAD POWER OUTAGES ARE POSSIBLE LATER TONIGHT AND SUNDAY. FOR MONDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A PERIOD OF LIGHT SNOW IS POSSIBLE WEDNESDAY... WITH RAIN OR SNOW THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY IF THE FLOOD THREAT BECOMES WIDESPREAD. SPN
NCZ001>006-018>020-VAZ032-043-044-058-059-222115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 418 AM EST SAT FEB 22 2003 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A WARM FRONT WILL SLOWLY MOVE NORTHWARD FROM THE DEEP SOUTH DURING THE AFTERNOON. IF THE FRONT REACHES NORTHWESTERN NORTH CAROLINA AND SOUTHSIDE VIRGINIA AHEAD OF AN APPROACHING STRONG COLD FRONT...THE ATMOSPHERE WILL BECOME UNSTABLE. THE WIND PROFILE THROUGH THE LOWER SEVERAL THOUSAND FEET OF THE ATMOSPHERE COULD SUPPORT DAMAGING WINDS WITH ANY THUNDERSTORMS THAT DO DEVELOP. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. THE NEXT STATEMENT ON THE SEVERE THUNDERSTORM POTENTIAL WILL BE ISSUED BY NOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NOGUEIRA
The Roanoke radar (KFCX), 51 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
16 flood, 1 flash flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Montgomery | 2003-02-22 | 35 | Male | In Water | Direct |
| Flood, Amherst | 2003-02-23 | 47 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343786, 5343315, 5343783, 5343310, 5343316, 5343779, 5343785, 5343311, 5343313, 5343314, 5343318, 5343312, 5343317, 5343780, 5343782, 5343784, 5343781.